MICRO THERAPEUTICS, INC. DBA EV3 CONCERTO VERSA, DETACHABLE COIL; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Back to Search Results |
| Model Number |
CV-3-15 |
| Medical Device Problem Code |
Separation Failure (2547)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
03/10/2021
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
See manufacturer report # 2029214-2021-00289, 2029214-2021-00290, and 2029214-2021-00291 for the other devices involved in this event.The concerto versa coil and the 5f angled glide catheter were returned.There was no instant detacher returned with the coil.The coil appeared to be detached from the pushwire.The implant coil was found to be damaged and stretched with the polypropylene filament not intact.The pushwire was found to be broken into 2 segments.The detached element, retainer ring, lumen stop and the coin were found to be missing and not returned.The distance from skive to distal tip end of the broken release wire was measured to be ~28.0cm.Kinks and bends were found along the length of the pushwire.The break indicator appeared to be broken with the release wire pulling back and broken.The ai and coupler tubing were present but not intact.The catheter tip was examined, and no damage was found.The catheter body appeared to be accordioned at 7.0cm to 16.5cm; and kinked at 29.5cm from the distal tip.The broken ends of distal tip of the release wire were sent out for sem analysis.The 5f angled glide catheter appeared to be compatible for use with the concerto versa coil as it has a labeled inner diameter (id) of 0.038".The micro catheter was then flushed with water and found to be patent.The returned coil and catheter could not be used for resistance testing due to the damaged conditions.Per the sem analysis, the broken ends of the release wire exhibited features indicative of torsional overload failure mechanism.Based on the returned devices, the concerto versa coil was not confirmed to have ¿non-detachment¿ issue.The root cause could not be determined as the returned coil was already detached from the pushwire.The returned coil was found to be damaged and stretched with the polypropylene filament not intact.The pushwire was found broken into two segments.It is likely that these damages occurred when the customer attempted to advance the concerto versa coil through the 5f catheter against the resistance.However, the cause for resistance could not be determined.Possible causes of resistance include the use of damaged catheter, patient tortuous anatomy and lack of continuous flush with heparinized saline during delivery.Since the detached element, retainer ring, lumen stop and coin were not returned; any contribution of the detached element, retainer ring, lumen stop and coin to the non-detachment issue could not be determined.The review of lot history records shows that the finished device has met all manufacturing requirements and specifications during final assembly and quality inspection.If information is provided in the future, a supplemental report will be issued.
Event or Problem Description
Medtronic received a report that a patient was undergoing surgery for treatment of a gi bleed, and access into the celiac was obtained with 5f c2 and angled glide wire to the proximal gda.The first of the 3x15 versa coils were deployed through the 5f angled glide.The coil tracked and packed well once formed.The physician attempted deployment with the instant detachment and it was unsuccessful.The manual detachment was attempted and the filament broke, two more attempts were made more distal, but the filament broke again in shirt segments.The physician attempted to withdraw the coil, but the entire system jammed and would not move in or out.A hemostat was used on the pushwire to attempt withdrawal without success.A portion of the coil appeared to have stretched back into the catheter.The support sheath was advanced into the hepatic artery to maintain access, and the entire 5f catheter was removed with the coil successfully.A 4f angled glide catheter was then advanced into the gda.A new 3x5 versa was deployed and the instant detacher was attempted three times without success.The manual detachment was performed successfully.A third 3x5 versa was deployed, and the instant detacher was attempted two times without success.The manual detachment was performedwith difficulty and a similar jamming issue as the first 3x15.Eventually it released and the physician stated they had to break it loose.Visually, it appeared they retracted it until it snapped loose.As the 4f catheter was not out of the distal sharp turn, a fourth 3x15 versa advanced but stopped short of the 4f catheter tip due to a portion of the previous coil being retracted back into the 4f during previous pushwire withdrawal.The physician withdrew the 3x15 coil quickly and the coil detached distally in the 4f catheter.The coils were attempted to be pushed out of the 4f catheter with a bentson guidewire unsuccessfully.A hydro flush was also unsuccessful.The support sheath advanced back up to maintain purchase, and the 4f catheter and fourth coil were removed.Another 4f angled catheter was advanced, and the case was completed with terumo 035 coils.The bleed stopped and the patient was transported back to the icu after successful embolization.